Family and Caregiver Schizophrenia Discussion Forum

Loved one vomiting daily

My daughter with sz has been vomiting almost daily. We took vitamins out of her diet, thinking it may be from them, but she is still sick every morning. Is this common with sz? Could it be the abilify? Thank you.

My brother had problems similar to this.
He thought it was caused by medication for a long time. I’m sure the meds contributed to the problem, but they weren’t the cause.

He eventually went to a gastroenterologist who determined that he had ulcers and was over producing stomach acid. The vomiting and near constant heartburn caused damage to his esophagus.
He started a daily nexium dose to suppress stomach acid production, but that wasn’t enough on it’s own. He had to clean up his diet, eliminating fast food and also reducing fatty foods like bacon and similar.
It was a pretty big lifestyle change to overcome acid reflux and let his esophagus and stomach lining heal, but it only took a couple of weeks for him to start healing and stop vomiting.
Since then, he was switched off abilify to a different combination of meds. Which for him personally, seems to have helped overall. But for him personally, abilify wasn’t the cause of his problem, it was diet and lifestyle.

5 Likes

Thank you for the response. I will get her in to see a doctor. I kept thinking it was the meds, but it didn’t start happening until this past month and it is literally daily. I’m wondering if her stress and anxiety has led to ulcers. ):

My son vomited a lot on Seroquel so they put him back on Abilify and he feels much better now

2 Likes

My son has been vomiting daily 1 to 3 times daily almost 2 years now! Had a EGD scope and only found gastritis. Has been on many acid reflux meds. Nothing working. Now he has a new problem, spitting or drooling his saliva in sink and trash cans. This started from a relapse recently. Not like any relapse he has had before. Very slow in movements, drooling, not swallowing his saliva, slow response to no responses, blank stares, strange posture and bad headache. Lasted about 4 days. Now he is doing better talking and his movements are better but spitting or drooling in sink or trash cans remain. When I question him about it he doesn’t respond. So frustrating! Have taken him to regular Dr, psych Dr, and even the ER since I was worried that he was having a stroke. Is it meds, new Ingrezza, or Haldol?? Please help. Don’t know where to go with this.

Ingrezza can cause slowed movements and drooling. Haldol can cause drooling as well.

Was he given the Ingrezza as a response to Haldol-induced Tardive Dyskenisia? Has he tried other antipsychotics before being put on Haldol?

Haldol is not usually prescribed in the western world, it’s a very old, “typical” antipsychotic. Newer, “atypical” antipsychotics have far fewer side effects.

Maybe ask the psychiatrist to put him on something newer!

As for the vomiting, he may need to change his diet to something less irritating to the stomach lining. Cutting out wheat is good for starters (raises zonulin, which breaks up tight junctions in the gut, causing autoimmune inflammation problems.) Also, would be good to stay low fat, low sugar.

2 Likes

Hi, @Hope4better . Welcome to this site. I am sorry that your son is experiencing the vomiting and drooling. My daughter has been on Haldol injections for the past year, and has only experienced an increase in hiccuping, so we have no experience with side effects. She did not do well on 4 other anti-psychotics before going on Haldol. We live in Florida.

I cannot really give you any advice other than to take him back to his primary care doctor, since the ER confirmed that it isn’t a stroke. Sometimes repeated visits are necessary from my experience with my own doctor, to finally get something addressed.

Good luck, and come back to the site. We all understand the difficulties of care-giving.

Ingrezza was given to my son for new signs of tardive dyskinsia (odd tongue movements - sticks his tongue out and kind of rolls it around). He is on Haldol the last 2 1/2 years and I am sure it is causing the TD. Anyway, his Psych doctor did not believe that the Ingrezza would cause the symptoms he was having while on it (the drooling, vomiting, etc.) so after going off it she wanted him to try it again. He did and in less than 2 days after one dose he totally shut down all movement! He began his drooling, could not move without help, stopped all talking, etc. He told me later that he could not swallow his saliva hence the drooling. It was absolutely horrible! He did vomit too but could not even lower his head to do so in a trash can. Vomit just came out all down his face and clothing. Sorry to be so graphic but Ingrezza was supposed to stop his mouth movements and seemed to stop ALL movements for my son. We immediately stopped giving it to him and he is back to normal but of course the TD is still there.
Had another appointment with Psych dr and was wanting my son to get on a new med with less TD chances developing or worsening. She mentioned Clozaril but said it was up to my son if he wanted to do the blood tests and he said no. Wish she was a little more encouraging to my son to change to some other med, to decrease the TD. This doctor said that all anti-psychotic drugs basically the same just repackaged and advertised differently. Don’t really think this is true. My son was on Risperdone for years and he was a complete zombie and did not interract or socialize with people hardly at all. Haldol has been so much better for him but absolutely do NOT want him to have tardive dyskinsia at all but at least not worsen.
Sorry to ramble on but just need help with where to go from here.

Risperidone with a lowered dose might be ideal. If he was a complete zombie it sounds as if he was on too high of a dose.

There are lots of other ones, though. Seroquel, Zyprexa, Geodon, are some atypicals that aren’t known for causing TD, for example.

I’m on Haldol myself, but a low dose (1-2 mg.) I also take Paliperidone, which is Risperidone’s metabolite, 3 mg, as needed. Have no TD at those doses.

I do understand what you said about his psychiatrist not being as encouraging as she might have been. I have felt that way at some appointments with my daughter. Perhaps another appointment is needed to discuss Clozaril. When I went to the meeting at NAMI about the different medicines, it seemed to me that they all had potentially awful side effects and no one could guess how a person would react to their medication. It is a hard road to navigate, this disease is awful. Keep coming here and talk when you need to.

Thanks for replying to me. I don’t remember the dosage of Risperidone he was on. It was the once a month injection form. It must of been obviously too high of a dose. He did gain a lot of weight on it as well.

My son is on 10mg Haldol and he has been living more socially interactive with his family these last 2 1/2 years while on it. His vomiting is the other mystery but I appreciate your earlier suggestions on his diet. He absolutely has some very bad eating habits.

However, the TD he has developed I feel has got to be treated by at least taking him off what is causing it - Haldol. His doctor said it may not go away even if we take him off it but I don’t want to risk it getting worse either by staying on it. My son doesn’t seem to notice or be bothered by his newly TD symtoms.
Thank you Naturallycured! I wish the absolute best for you. You really seem to be on top of your treatment and advocating for yourself. My son does not seem to have any interest or insight into his illness and I feel I am his only advocate. Even my husband is in denial and would rather not discuss it or deal with any problems he is having. He is an awesome father to my son in other ways involving him in daily activities but doesn’t deal with the medical issues.

1 Like

Thank you oldladyblue for your understanding. I too went to the NAMI family to family class back in 2013 and learned so much about the medications. This is why it is so frustrating to me that his doctor says that all the meds are about the same, just repackaged except for Clozaril. Just reading experiences on this site shows that each individual definitely reacts differently to each med. If my son is not up for the blood draws of Clozaril, I still feel he definitely needs to get off Haldol and try something newer in hopes of his TD going away or at least not getting worse. I do have a medical power of attorney that was set up when he was in a hospital a few years back but I don’t want to have to go against my son or his doctor. Would rather us all be on board with the same decisions regarding his meds.
Thank you oldladyblue for your support! Much comfort and strength to you and your daughter!

Yes, I would be frustrated with that kind of a statement too, it is such a generality to lump all the medicines together like that. Will your son be open to trying a new doctor? I worry about TD and Haldol as that is what my daughter takes, but I am glad that your son doesn’t seem to notice or be bothered by the TD symptoms he has. It is terrible the reaction he had to the Ingrezza though. I have a friend with TD who has involuntary tongue movements, she also doesn’t seem to notice when it is happening. She’s never talked about it, nor have I asked.

I wish you the best navigating forward to help your son. Keep coming here, you will find nothing but support in your quest for a better life for him and you.